Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 178, NWS Binghamton, NY

November 6, 2005Sullivan County, New York; Pike County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Nov 6, 2005, 6:43 PM EST for Sullivan County, New York; Pike County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 6, 2005, 6:43 PM EST (23:43 UTC)
Expired
Nov 6, 2005, 7:45 PM EST
In force
62 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

Counties Sullivan County, NY, Pike County, PA

The radar

The Binghamton radar (KBGM), 117 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 6, 4:00 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 6, 2:45 PM EST, 3 hours 58 minutes earlier.

Area forecast discussion, Nov 6, 2:45 PM EST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
245 PM EST SUN NOV 6 2005

.SHORT TERM (TONIGHT - TUESDAY)...
VERY ACTIVE OVER THE NEAR TERM...WITH SQUALL LINE GETTING READY TO
ENTER OUR WESTERN ZONES AS OF THIS WRITING.  LINES OF
CONVECTION...SOME OF IT SEVERE...WILL PERSIST INTO THE EARLY
EVENING...ALONG AND AHEAD OF INCOMING COLD FRONT.

LATER TONIGHT...FOCUS WILL SHIFT TO MORE SYNOPTIC-SCALE GUSTY WINDS
ACROSS OUR NORTHERN / WESTERN ZONES...AS THE SOUTHERN FRINGES OF
GOOD ISALLOBARIC FORCING AFFECT THIS REGION.  AS A RESULT...WEVE
DECIDED TO HOIST A WIND ADVISORY OVERNIGHT FOR PORTIONS OF THE
FINGER LAKES REGION...THE MOHAWK VALLEY...AND THE SOUTHERN TUG
HILL.  ELSEWHERE...THINGS WILL DRY OUT OVERNIGHT...WITH FAIRLY
BREEZY CONDITIONS.

MONDAY...WINDS WILL GRADUALLY DIMINISH...AS SURFACE HIGH PRESSURE
BUILDS INTO THE REGION.  OTHER THAN PERHAPS A FEW LIGHT SHOWERS OR
SPRINKLES DOWNWIND OF LAKE ONTARIO IN THE FAR NORTH...IT LOOKS DRY
WITH INTERVALS OF SUNSHINE.

BY TUESDAY...A WEAK COOL FRONT IS PROGGED TO SLIP SOUTHEASTWARD
ACROSS NY AND PA.  WE SHOULD SEE AN INCREASE IN CLOUDS WITH THIS
FEATURE...BUT LITTLE OR NO SHOWER ACTIVITY IS EXPECTED.  -MJ

&&

.LONG TERM (TUE NGT-SUN)...
FOLLOWED HPC GUIDANCE AND 12Z GFS THRU THE PERIOD. UPPER LEVEL
PATTERN WILL TREND TWD RIDGING THRU THE PERIOD WITH BRIEF POST
FRONTAL TROFINESS AT THE END OF THE WEEK. LOW PRESSURE SYSTEM MOVES
WELL WEST AND NORTH OF THE FORECAST AREA AROUND MID WEEK, WHICH WILL
SPREAD A CHC FOR SHRA ACROSS THE AREA WEDNESDAY AND THURSDAY WITH
THE ASSOCIATED FRONTS. LATEST GFS BUILDS LARGE SFC HIGH INTO THE
EAST WITH DRY WEATHER FRIDAY THRU SUNDAY. -JL

&&

.AVIATION (06/18Z - 07/18Z)...
A LINE OF SHOWERS AND THUNDERSTORMS ALONG A STRONG COLD FRONT WILL
MOVE THRU THE AREA FROM WEST TO EAST FROM MID AFTERNOON THRU EARLY
EVENING...ROUGHLY 20Z-00Z. GUSTY SOUTH WINDS THIS AFTERNOON UP TO 25
KTS WILL INCREASE AND MAY GUST TO 40KTS OR GREATER AS THE
THUNDERSTORMS MOVE THRU. AFTER THE STORMS PASS, WINDS WILL CONTINUE
TO GUST FROM THE WEST UP TO 35 KTS. THE WINDS WILL TAPER OFF SOME
DURING THE OVERNIGHT THRU MORNING, WITH RANGES OF 15-25KTS EXPECTED.
VFR CEILINGS THIS AFTN WILL LOWER TO MVFR WITH THE LINE OF SHOWERS
AND STORMS...BRIEF IFR IS POSSIBLE DURING HEAVY RAIN WITH THE
STORMS. PERIODS OF BKN-OVC MVFR THIS EVENING AND OVERNIGHT BEFORE
IMPROVING TO SCT-BKN VFR EARLY MONDAY.  -JL

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...TORNADO WATCH UNTIL 6 PM EST FOR
STEUBEN...YATES...CHEMUNG...TIOGA...TOMPKINS...SCHUYLER...CAYUGA...
SENECA...CORTLAND...AND ONONDAGA COUNTIES.  ALSO A WIND ADVISORY IN
EFFECT FROM 9 PM TONIGHT UNTIL 6 AM MONDAY...FOR
STEUBEN...YATES...SCHUYLER...TOMPKINS...SENECA...CAYUGA...ONONDAGA...
CORTLAND...MADISON...AND ONEIDA COUNTIES.
.PA...TORNADO WATCH IN EFFECT UNTIL 6 PM EST FOR BRADFORD COUNTY.
Hazardous weather outlook, Nov 6, 2:39 AM EST, 16 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
239 AM EST SUN NOV 6 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-070745-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
239 AM EST SUN NOV 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
REGION TODAY AND EARLY TONIGHT. A LINE OF THUNDERSTORMS IS EXPECTED
TO MOVE THROUGH NEW YORK AND PENNSYLVANIA THIS AFTERNOON AND
EVENING. THESE THUNDERSTORMS MAY PRODUCE WIND GUSTS IN EXCESS OF
50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND EVENING.

PADAVONA

In the hours before

Local storm report, Nov 6, 3:45 PM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 PM EST SUN NOV 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     BATH                    42.34N 77.32W
11/06/2005                   STEUBEN            NY   COUNTY OFFICIAL

            TREES AND WIRES DOWN

0335 PM     TSTM WND DMG     ADDISON                 42.11N 77.23W
11/06/2005                   STEUBEN            NY   COUNTY OFFICIAL

            TREES AND WIRES DOWN

&&

MJC
Local storm report, Nov 6, 4:14 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
414 PM EST SUN NOV 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     WATKINS GLEN            42.38N 76.87W
11/06/2005                   SCHUYLER           NY   COUNTY OFFICIAL

            NUMEROUS TREES AND WIRES DOWN COUNTY WIDE.

0348 PM     HAIL             ADDISON                 42.11N 77.23W
11/06/2005  0.75 INCH        STEUBEN            NY   AMATEUR RADIO

0350 PM     TSTM WND DMG     LODI                    42.61N 76.82W
11/06/2005                   SENECA             NY   COUNTY OFFICIAL

            TREES AND WIRES DOWN

&&

MJC
Local storm report, Nov 6, 4:23 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
423 PM EST SUN NOV 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     MECKLENBURG             42.47N 76.70W
11/06/2005                   SCHUYLER           NY   AMATEUR RADIO

            TREES AND WIRES DOWN

0410 PM     TSTM WND GST     3 N HORSEHEADS          42.21N 76.83W
11/06/2005  60 MPH           CHEMUNG            NY   AMATEUR RADIO

&&

MJC
Local storm report, Nov 6, 5:03 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
503 PM EST SUN NOV 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     DUNDEE                  42.52N 76.98W
11/06/2005                   YATES              NY   COUNTY OFFICIAL

            TREES AND WIRES DOWN

0410 PM     HAIL             LOCKE                   42.67N 76.42W
11/06/2005  0.75 INCH        CAYUGA             NY   AMATEUR RADIO

0412 PM     TSTM WND GST     LOCKE                   42.67N 76.42W
11/06/2005  58 MPH           CAYUGA             NY   AMATEUR RADIO

            TREES AND WIRES DOWN

0430 PM     HAIL             5 W POMPEY              42.90N 76.12W
11/06/2005  1.75 INCH        ONONDAGA           NY   TRAINED SPOTTER

            GOLF BALL SIZE HAIL IN LAFAYETTE

0440 PM     TSTM WND GST     SYRACUSE                43.04N 76.14W
11/06/2005  69 MPH           ONONDAGA           NY   ASOS

            ASOS AT SYRACUSE HANCOCK AIRPORT

0445 PM     HAIL             TULLY                   42.80N 76.11W
11/06/2005  0.75 INCH        ONONDAGA           NY   TRAINED SPOTTER

&&

MJC
Local storm report, Nov 6, 5:54 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
554 PM EST SUN NOV 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     TROY                    41.78N 76.79W
11/06/2005                   BRADFORD           PA   COUNTY OFFICIAL

            TREES AND WIRES DOWN.

0435 PM     TSTM WND DMG     HOMER                   42.64N 76.18W
11/06/2005                   CORTLAND           NY   COUNTY OFFICIAL

            TREEAS AND WIRES DOWN

0450 PM     TSTM WND DMG     NICHOLS                 42.02N 76.37W
11/06/2005                   TIOGA              NY   COUNTY OFFICIAL

            TREES AND WIRES DOWN

0500 PM     TSTM WND DMG     CINCINNATUS             42.53N 75.88W
11/06/2005                   CORTLAND           NY   COUNTY OFFICIAL

            TREES AND WIRES DOWN

0515 PM     TSTM WND DMG     ENDICOTT                42.10N 76.06W
11/06/2005                   BROOME             NY   COUNTY OFFICIAL

            TREES AND WIRES DOWN.

0525 PM     HAIL             GREENE                  42.33N 75.77W
11/06/2005  0.75 INCH        CHENANGO           NY   AMATEUR RADIO

0530 PM     TSTM WND DMG     CHENANGO BRIDGE         42.17N 75.87W
11/06/2005                   BROOME             NY   COUNTY OFFICIAL

            TREES DOWN.

&&

MJC
Local storm report, Nov 6, 6:29 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
629 PM EST SUN NOV 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     CAZENOVIA               42.93N 75.85W
11/06/2005                   MADISON            NY   COUNTY OFFICIAL

            TREES AND POWER LINES DOWN COUNTYWIDE

0545 PM     TSTM WND DMG     HARVEYS LAKE            41.36N 76.03W
11/06/2005                   LUZERNE            PA   COUNTY OFFICIAL

            TREES AND WIRES DOWN.

&&

MJC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 2:24 PM ESTWind AdvisoryBGMCayuga, Cortland, Madison, Oneida, Onondaga, Schuyler and 4 more8 hr
Nov 6, 2:29 PM ESTSevere Thunderstorm WarningBGMSteuben46 min
Nov 6, 3:13 PM ESTSevere Thunderstorm WarningBGMSchuyler, Steuben, Yates47 min
Nov 6, 3:53 PM ESTSevere Thunderstorm WarningBGMCayuga, Chemung, Cortland, Onondaga, Schuyler, Seneca and 2 more52 min
Nov 6, 4:31 PM ESTSevere Thunderstorm WarningBGMMadison, Oneida59 min
Nov 6, 4:44 PM ESTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Otsego, Tioga46 min
Nov 6, 5:28 PM ESTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware, Otsego47 min
Nov 6, 6:09 PM ESTSevere Thunderstorm WarningBGMDelaware, Otsego66 min
Nov 6, 5:15 PM ESTSevere Thunderstorm WarningBGMLuzerne, Wyoming60 min
Nov 6, 5:56 PM ESTSevere Thunderstorm WarningBGMLackawanna, Wayne64 min
Nov 6, 6:15 PM ESTSevere Thunderstorm WarningBGMLuzerne, Wyoming18 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.